My GP increased my med's November 2015 as I was suffering with horrific constipation. By December I thought I was dying. I started with panic attacks and shortness of breath, palpitations and so hot I thought I would explode. At the beginning of January I woke one night not able to breath and had a huge panic attack to which I called out an ambulance. I felt a fool as my oxygen levels and ECG showed ok and thought I had imagined it all. My GP ran routine bloods at that time which showed I had been taking too much levo and lowered my dose straight away. The panic attacks and shortness of breath have continued, although not as severe as previously. Also the constipation has now returned, and I have not slept in three weeks. I have been told it takes time for your levels to drop. These symptoms are really getting me down now and I don't know what to do for the best. I have never suffered a panic attack in my life previously so it clearly has been due to the med's but shortness of breath is very scary and has prompted me to visit the hospital and GP again. How long should I wait before going to my GP and telling her I am still getting symptoms. I am so desperate for some sleep, feeling quite scared with the shortness of breath and struggling with the new symptom of constipation. Should I ask to see a ENDO or will this settle, anyone had similar problems? Any advice would be gratefully received.

11 Replies

  • My GP did the opposite with back in November. She halved my levo as she thought l was hyper. I am now very hypo and like you, for last 5 weeks, felt like i'm dying. I'm air hungry and trying to keep on top of poor sleep and anxiety (it helps me personally to know that my anxiety has been induced by an incompetent GP and not *me* iyswim?) along side many other rubbish symptoms.

    So, it's going to take take some weeks for your hyper symptoms to level out.

    Get your blood test results; do you know what you've been tested for? Do you have Hashimoto's for example?

    Because my GPs have kept me ill and mismanaged for 7 years (but blamed me; i.e. you're fat because you eat too much, your symptoms are "in your head" and so on...), thanks to this group I've taken matters into my owns hands by

    1. getting a comprehensive private thyroid test

    2. getting the results back, reserching a (hopefully decent) private endo and seeing him on Thursday

    I'd love to put my faith in my GP but they don't know, they are not experts and have made me worse. They are buffoons.

    So I would get the name of a private endo off someone on here who is local to you.

    If you go back to your GP you may be fobbed off with antidepressents or they actually listen to you and help. It's always worth a shot but it's always good to have a back-up plan too (private bloods, private endo if you can afford it).

    H xxx

  • Thank you for taking the time to reply. You are right. Enough is enough now. I need help not fobbing off. I do have private medical insurance so I am going to look into that option. My life is on hold because of these symptoms and believe me I can cope with a lot but these symptoms have beat me.

  • I hear you.

    I'm self-funding seeing my endo. Some private health insurance need a GP referall to pay out. Have a look at your policy first.

    H xxx

  • hi I had exactly the same. I was on 100 mg levothroxine have been for 6 years then in may my doc increased to 150 mg. I felt fantastic never had so much energy then within a couple of months deteriorated kept going dizzy had vertigo struggling to breathe then one day my husband called an ambulance I couldn't get out of bed heart palpitations shaking, felt sick couldn't breathe. scared the life out of me. apparently I overdosed my levels were to high since then I'm back on 100mg but still don't feel good my tsh levels are FINE my doc said but I've asked to be refered as still don't feel good. Not as bad but really tired out breathe constipated ect. I'm not sure how long it takes to feel somewhat normal again but gotta keep trying to get it right. hope things get better for you x

  • Thank you for your reply. I hope you feel better soon too. It really is scary stuff but at least we know it is the medication, just the difficult part of getting the level right now.

  • May I suggest you obtain your latest thyroid test results with ranges from your GP Clinic and post them here. Many will advise you accordingly and save you the hassle of seeing an Endo - who still may try to fob you off. Better to take control.

    Have you had your Ferritin - Folate - B12 - VitD tested ? They all need to be OPTIMAL for you to feel well and for the thyroid hormones to convert and work well in the body.

    I believe you can have a complete Thyroid Profile including anti-bodies - plus vits and minerals done and with a discount through Thyroid UK. You may find your Private Insurance will only cover the basics.

    People here will have you well in no time :-)

  • Thank You for your reply. I will look into bloods as I will be then able to show what I am dealing with, great idea.

  • The quickest way to lower your levels is to stop taking the levo for a few days then re-start at your new lower dose.

    Have you ever had your ferritin/iron levels tested? Or vitamin B12, vitamin D, and folate?

    Being low in any of these will make it hard for your body to convert T4 into T3, and for your body to actually make use of the thyroid hormones you have, wherever they come from (natural or levo). I suspect that too much of your T4 is being converted into Reverse T3 (rT3), rather than normal T3.

    High levels of rT3 make people feel awful. I had mine measured a couple of years ago when my iron levels were low. My Reverse T3 was 50% higher than the top of the range, and I felt like death warmed up.

    If you have high rT3 then one of the quickest ways of lowering it is to take T3 only. When you have your nutrient levels at optimal levels then it would be worth experimenting with levo again, or a combo of levo and T3, or NDT. Although if you like T3 on its own you could stay on it permanently.

    Unfortunately you would have to self medicate, and that puts a lot of people off.

  • Thank You for your reply. I actually asked the GP if I should stop taking to reduce my levels quicker. He did not seem to think so although he was not especially helpful. You would think it would make sense to stop taking so I am pleased you have re-enforced my thoughts on that one. I am not sure which bloods but doctor said my levels were low on one thing which indicated too much levo? any ideas on that one?

  • TSH was probably low in range or under the range if you were over-medicated.

  • I should have said...

    Your doctor probably saw that your TSH was low in range or under the range and concluded from that that you were over-medicated.

    But there are plenty of people who only feel well when their TSH is very low or suppressed. But low/suppressed TSH makes doctors really nervous so they often refuse to prescribe enough meds to make people feel well.

    But, if you feel ill with a suppressed TSH that is actually to your advantage in a way. You are less likely to fall out with your doctor!

You may also like...